Nebraska, 2007

Lightning Strike in Nebraska, September 30, 2007

September 30, 2007 · NWS OAX · 1 event in 1 county or zone

Lightning from early morning thunderstorms over northeast Nebraska caused a house fire in Norfolk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Lightning from early morning thunderstorms over northeast Nebraska caused a house fire in Norfolk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 29, 8:44 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 8:44 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT SAT SEP 29 2007

.DISCUSSION...

UPDATED THE FIRST EARLIER TONIGHT FOR THE SLOWER ONSET OF PRECIP
FOR THIS EVENING AND THE EXPIRATION OF THE WIND ADVISORY. WILL
UPDATE AGAIN TO INCREASE GOING LOWS TONIGHT AND TO ALSO INCREASE
HIGHS ON SUN. EVNG UPPR AIR ANLYS INDCD MAIN WX MAKER HAS CLOSED
OFF OVR NRN UT. A 40 M HEIGHT FALL WAS NOTED ON THE GRAND JUNCTION
SOUNDING...BUT THE LACK OF MORE SIG HEIGHT FALLS SEEMS TO INDC THE
SYSTEM IS NO LONGER DIGGING AND SHLD CONT TO MOV EWD TONIGHT. ALSO
H3 JET OF 100 KT WAS NOTED OVR CO. THUNDERSTORMS HAVE BEE FIRING
THIS EVNG OVR THE WRN HI PLAINS ON THE WRN EDGE OF THE MOIST AXIS
SEEM AT H85...WITH +10 DEW POINTS WELL INTO SD/MN. SFC CDFNT AT
02Z EXTNDD FM ERN ND SWWD INTO NE CO.

THUNDERSTORMS SHLD CONT TO DVLP AND LIFT NEWD WITHIN THE LO LVL
JET TONIGHT. BEST ESTIMATES WITH CURRENT ACTIVITY GETTING INTO OUR
WESTERN CWA IS AROUND 07Z AND THUS WL HAVE POPS STARTING ARND
THEN. STILL LOOKS LIKE A DECENT SHOT OF PRECIP IN NE NEB OVERNIGHT
NEAR THE ADVANCING CDFNT AND WITHIN THE LO LVL JET. REST OF THE
CWA MIGHT HAVE TO WAIT UNTIL SUN. DID INCREASE GOING LOWS TONIGHT
WITH CLDS AND BREEZY SRLY WINDS. 18Z MODELS AND MOST RECENT 00Z
MODELS INDC UPPR SYSTEM MAY BE A LITTLE SLOWER THAN PREVIOUS RUNS.
THIS MAY ALLOW FOR A WARMER SUN OVR MOST OF THE CWA BEFORE ANY
REAL COLD AIR GETS INTO THE AREA. THUS HAVE GONE AHEAD AND
INCREASED GOING HIGHS IN THE WARM SECTOR OF THE EXPECTED CYCLONE.

GIVEN THAT THE SYSTEM IS GOING A LITTLE SLOWER...THIS ALSO BRINGS
IN THE POSSIBILITY OF CONVECTION INITIATING IN OUR CWA SUN AFTN
BEFORE MOVING INTO IA. LATEST NAM INDCS DRY LINE ALNG THE MO RVR
ARND 21Z WITH SOME INSTABILITY DVLPG BY 18Z. STILL NOT THE PERFECT
SVR WX SET-UP AS SFC WNDS MAY STAY MORE SW AHEAD OF THE DRY LINE
WHICH MAY LIMIT CONVERGENCE AND LIMIT COVERAGE OF STORMS.
ALSO...MID LVL TMPS ARE NOT AS COLD AS ONE WLD WANT FOR A COLD
CORE OUTBREAK WITH MID LVL TMPS OF -15 C AT H5. THIS LIMITS
INSTABILITY. STILL THE SITU WARRENTS WATCHING AND WE HAVE ADDED
THE THREAT OF SVR IN THE HWO FOR SUN.

NEW ZFP/GRIDS OUT BY 10 PM.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT SAT SEP 29 2007/

DISCUSSION...
MAIN CONCERNS WILL FOCUS AROUND THE WEATHER ASSOCIATED WITH TWO VERY
STRONG SYSTEMS MOVING THROUGH THE AREA. FIRST WILL AFFECT THE AREA
LATE TONIGHT THROUGH SUNDAY AND THE SECOND WILL ARRIVE LATE MONDAY
NIGHT AND CONTINUE THROUGH TUESDAY. MID TROPOSPHERIC FLOW PATTERN
WILL REMAIN MERIDIONAL INTO MID WEEK...BEFORE HIGH ZONAL INDEX
PATTERN DEVELOPS BY 12Z WEDNESDAY FROM OFF THE PACIFIC NORTHWEST
INTO THE UPPER MIDWEST. THEN WE TRANSITION INTO SOUTHWEST FLOW ALOFT
AS A TROUGH DIGS OVER THE WESTERN PART OF THE NATION INTO LATE WEEK.

WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED THE STRONG SYSTEM OVER
THE ROCKIES...MAINLY AS AN OPEN WAVE...BUT THERE ARE HINTS OF A LOW
CLOSING OFF OVER NRN UT. JETSTREAM LEVEL WINDS IN EXCESS OF 100 KTS
WERE NOTED ON BOTH THE FRONT AND BACKSIDE OF THE TROUGH. MODELS DID
NOT AGREE WHETHER OR NOT SYSTEM WILL BE CLOSED OFF AS IT MOVES OVER
THE REGION SUNDAY. 12Z GFS AND 12Z NAM DID CLOSE IT OFF...BUT THE
NGM AND OLDER ECMWF OUTPUT DID NOT. SYSTEM LOOKS PRETTY POWERFUL ON
SATELLITE IMAGERY...SO THINK THE STRONGER SOLUTIONS SEEM BETTER.
500 MB PLOT FROM 12Z THIS MORNING SHOWED 12 HOUR HEIGHT FALLS OF
AROUND 100 METERS. 850 MB CHART SHOWED MOIST BAND...WITH DEWPOINTS
OF 15 C OR HIGHER DOWN OVER TX. EXPECT MOISTURE TO INCREASE AHEAD
OF THE FRONT TONIGHT IN ASSOCIATION WITH A STRONG LOW LEVEL JET.
STORMS SHOULD FIRE OVER THE HIGH PLAINS LATE THIS AFTERNOON...AND
ADVANCE EASTWARD OVERNIGHT. JUST HOW FAR EAST IS THE QUESTION. DID
NOT MAKE MANY CHANGES TO THE TIMING OF SYSTEM COMPARED TO PREVIOUS
FORECASTS. SYSTEM WILL HAVE A DRY SLOT...WHICH MAKES THINGS RATHER
TRICKY. WENT WITH HIGHEST POPS IN THE WEST TONIGHT...THEN HIGHEST
IN THE NORTH ON SUNDAY. STORMS COULD BE STRONG TO SEVERE LATER
TONIGHT WITH NAM SHOWING 0 TO 6 KM BULK SHEAR IN EXCESS OF 40 KTS
ACROSS NORTHEAST NEBRASKA BY 09Z. COLD FRONT WILL BE APPROACHING
THE FAR WESTERN ZONES BY 12Z SUNDAY...THEN IT SHOULD SWEEP QUICKLY
EAST INTO WESTERN IOWA BY EARLY AFTERNOON. THERE APPEARS TO BE A
DECENT SHOT FOR STORMS WITH THE FRONT...BUT BETTER CHANCE FOR RAIN
IS ACROSS THE NORTH...CLOSER TO THE MID LEVEL LOW. STRONG WINDS
BEHIND THE FRONT MIGHT BE STRONG ENOUGH FOR A WIND ADVISORY...BUT
WILL LET LATER SHIFTS DECIDE THAT.

KEPT A LOW POP FOR PARTS OF SWRN IA SUNDAY EVENING...JUST IN CASE
THE SYSTEM SLOWS DOWN. BUT PCPN WILL PROBABLY BE OUT OF THE AREA
BY THEN IF CURRENT MODEL TIMING HOLDS. LOWS TONIGHT SHOULD BE IN
THE 60 TO 65 DEGREE RANGE WITH MODEST SOUTH WINDS. WILL LET THE
WIND ADVISORY EXPIRE THIS EVENING...BUT IT WILL STILL BE AT LEAST
BREEZY OVERNIGHT. WENT WITH HIGHS IN THE 60S ACROSS NORTHEAST
NEBRASKA SUNDAY AND IN THE 70S ELSEWHERE.

ANOTHER STRONG SYSTEM WILL GIVE US A GOOD CHANCE FOR PCPN TUESDAY.
ALTHOUGH PROBABLY NOT QUITE AS STRONG AS THE SYSTEM FOR TONIGHT
AND SUNDAY...IT WILL HAVE ADEQUATE MOISTURE TO WORK WITH AND MAY
PRODUCE MORE RAIN.

THE GFS BRINGS A SYSTEM INTO THE AREA FROM THE WEST LATE IN THE
WEEK OR NEXT WEEKEND. DECIDED TO ADD SOME LOW POPS FOR THAT IN
THE FRIDAY NIGHT AND SATURDAY PERIODS. HIGHS FROM MONDAY THROUGH
WEDNESDAY SHOULD BE MAINLY IN THE 70S. HIGHS FROM THURSDAY INTO
SATURDAY ARE EXPECTED TO BE A LITTLE WARMER...IN THE MID 70S TO
LOWER 80S. LOWS THROUGH THE WEEK WILL BE MUCH MORE VARIABLE...
RANGING FROM THE 40S TO THE LOWER 60S.

AVIATION...
STRONG S SFC WINDS WL CONT OVR TAF SITES INTO SUNDAY MORNING WITH
SPEEDS OF 20-22 KTS WITH GUSTS TO NEAR 30 KTS. ALTHOUGH TSTMS COULD
MOVE INTO SECTIONS OF NERN NEBRASKA THIS EVENING AND THE REST OF ERN
NEBRASKA AFT MIDNIGHT...DID NOT INCLUDE CHC AT OFK TAF SITE UNTIL
08Z AND OMA/LNK UNTIL 12Z.  SFC WINDS SHOULD SHIFT TO SW THEN NW AT
OFK VCNTY BETWEEN 15-18Z SUNDAY BUT NOT UNTIL SUN AFTN AT OMA/LNK.
NO CIGS OR VFR CIGS EXPECTED ACROSS THE TAF SITES TNGT WITH PSBL
MVFR CIGS MOVG INTO THE OFK VCNTY IN 15Z-18Z PD SUNDAY AS SFC AND
UPR LOW APPROACH NERN NEBRASKA.  LAST TWEB FORECAST ISSUED WITH 20Z
ISSUANCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Sep 29, 4:45 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SAT SEP 29 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
545 PM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP THIS EVENING OVER THE WESTERN
HIGH PLAINS OF NEBRASKA AND KANSAS. THESE THUNDERSTORMS WILL THEN
TRACK NORTHEAST THROUGH NEBRASKA...POSSIBLY REACHING NORTHEAST
NEBRASKA AROUND OR SHORTLY AFTER MIDNIGHT. DUE TO LIMITED
INSTABILITY IN THE AREA...SEVERE WEATHER IS GENERALLY NOT EXPECTED
FROM THESE STORMS. THOUGH AN ISOLATED STORM MAY PRODUCE GUSTY
WINDS OVER PARTS OF NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA ON
SUNDAY. THIS WILL ALLOW A DRY LINE AND COLD FRONT TO MOVE INTO THE
AREA BY EARLY AFTERNOON. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG
THE COLD FRONT IN NORTHEAST NEBRASKA...AND ALONG THE DRY LINE IN
SOUTHEAST NEBRASKA. THE THUNDERSTORMS ARE EXPECTED TO QUICKLY MOVE
TO THE EAST INTO IOWA BY LATE AFTERNOON. ISOLATED SEVERE WEATHER
IS POSSIBLE FROM THESE THUNDERSTORMS...ESPECIALLY AREAS TO THE
EAST OF A LINE FROM NORFOLK TO LINCOLN AND BEATRICE. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...VERY STRONG WINDS
ARE EXPECTED BEHIND THE DRY LINE AND COLD FRONT SUNDAY AFTERNOON.
WEST WINDS OF 20 TO 30 MPH WITH GUSTS 45 MPH ARE POSSIBLE.

A COLD FRONT WILL PUSH THROUGH THE AREA MONDAY NIGHT AND
TUESDAY...BRINGING A ANOTHER CHANCE OF THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE
NEEDED SUNDAY AFTERNOON.

BOUSTEAD

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
September 30, 1:40 AM CST
Where
Madison County, Norfolk
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.030, -97.420

A lightning strike started a house fire in Norfolk causing around $100,000 damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55291.